Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Denver/Boulder, CO

July 8, 2001Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2001, 4:22 PM MDT for Denver County, Colorado. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 4:22 PM MDT (22:22 UTC)
Expired
Jul 8, 2001, 5:15 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Denver County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:23 PM MDTHail 0.88South Denver, CO
Jul 8, 4:41 PM MDTHail 1.25Englewood, CO
Jul 8, 4:42 PM MDTHail 0.75Littleton, CO
Jul 8, 4:45 PM MDTThunderstorm Wind 54 MEnglewood, CO
Jul 8, 5:00 PM MDTThunderstorm Wind 50 ESouth Denver, COA wet microburst caused the roof of a hardware store in Tamarac Square to collapse. One employee received minor injures when she was struck in the head by falling debris. The combination of intense rain and wind downed trees and power lines. Electrical outa
Jul 8, 5:07 PM MDTHail 1Englewood, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 082223
SVRDEN

COC005-031-035-059-082315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTHERN DENVER
  EXTREME NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HIGHLANDS RANCH...OR ABOUT 11 MILES SOUTH
  OF DENVER...MOVING NORTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...SOUTHERN DENVER...ENGLEWOOD...LAKEWOOD...
LITTLETON...CENTENNIAL...CHATFIELD RESERVOIR...GREENWOOD VILLAGE...
HIGHLANDS RANCH...MORRISON...RED ROCKS PARK AND SHERIDAN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HAIL...INTENSE RAIN AND STRONG DAMAGING W+INDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3955 10522 3953 10496 3959 10479 3973 10487
          3973 10511 3967 10523

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM MDT, 1 hour 32 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
250 PM MDT SUN JUL 8 2001

MEAN POSITION OF UPPER LEVEL RIDGE TO BE OVER SOUTHEAST COLORADO
THROUGH TUESDAY...WHICH KEEPS CWA UNDER  MONSOON-TYPE MOISTURE
CIRCULATION.  WITH HIGH PRECIPITABLE WATER VALUES PROGGED...EXPECT
CONTINUATION OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR THE PERIOD WITH HEAVY RAINERS POSSIBLE.

FOR TONIGHT...STORMS CONTINUE ACROSS MOUNTAINS AND FOOTHILLS...WITH
SOME REPORTS OF HEAVY RAINS AND SMALL HAIL ALREADY RECEIVED.  SOME
CONCERN FOR BURN AREAS AND POSSIBLE EROSION.  RADAR SHOWING BOUNDARY
MEANDERING ALONG SOUTHERN WELD COUNTY.  ACROSS PLAINS...DECENT
DIRECTIONAL SHEAR AND CAPES AROUND 1500 JOULES TO SUPPORT STRONG TO
POSSIBLY SEVERE THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 70.  SPC
HAS ALREADY ISSUED SVR TSTM WATCH FOR THIS AREA.  POTENTIAL FOR
HEAVY RAIN AND SOME FLOODING...ESPECIALLY SINCE GROUND NORTH OF
INTERSTATE 76 SATURATED.  HOWEVER...WILL NOT ISSUE A FLASH FLOOD
WATCH DUE TO THE SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT.  COULD
BE A BIT OF CONFUSION.  AS IN PREVIOUS NIGHTS...STORMS SHOULD LAST
WELL INTO THE NIGHT...ESPECIALLY OVER NORTHEAST PLAINS.

ON MONDAY AND MONDAY NIGHT...ANOTHER ROUND OF MAINLY AFTERNOON AND
THUNDERSTORMS EXPECTED.  SOME STORMS TO PRODUCE HEAVY RAINS AS
PRECIPITABLE WATER VALUES PROGGED BETWEEN 1 INCH AND 1.5 INCHES
ACROSS THE PLAINS AND AROUND .75 INCHES FOR MOUNTAINS AND FOOTHILLS.
MODELS SHOW SHORTWAVE MOVING ACROSS CWA DURING AFTERNOON...WHICH
COULD ENHANCE RAINFALL.  STEERING WINDS PROGGED TO BE AROUND 10
KNOTS...SO STORMS SHOULD BE SLOW-MOVING AND COULD DUMP ALOT OF RAIN
IN A GIVEN SPOT.  MODELS ALSO SHOW WEAK SURGE DURING THE MORNING...
AND COOLER AIR COULD BREAK STRING OF CONSECUTIVE DAYS WITH 90
DEGREES AT DENVER.  STORMS EXPECTED TO LAST INTO THE NIGHT...AGAIN.

FOR TUESDAY AND TUESDAY NIGHT...STORMS SHOULD AGAIN FIRE LATE
MORNING ACROSS MOUNTAINS AND FOOTHILLS...GRADUALLY MOVING ACROSS THE
PLAINS DURING THE AFTERNOON.  DESPITE AN INCREASE IN STEERING
WINDS...SOME STORMS WILL AGAIN HAVE POTENTIAL FOR PRODUCING HEAVY
RAINFALL.  TEMPERATURE AND THICKNESS GRIDS SUPPORT TEMPERATURES IN
THE 80S.

FOR THE EXTENDED...SEE LITTLE CHANGE THROUGH THURSDAY AS LONG TERM
MODELS KEEP UPPER HIGH CENTERED NEAR THE TEXAS PANHANDLE...ALLOWING
FOR CONTINUED MOISTURE STREAM ACROSS CWA.  BEYOND THURSDAY...MRF
INDICATES HIGH SHIFTING WESTWARD...CENTERING OVER WESTERN NEW
MEXICO.  THIS SUGGESTS MOISTURE COULD BE SHUT OFF...INDICATING LESS
CHANCES FOR STORMS.  IN ANY CASE...WILL KEEP THE CHANCE OF STORMS
GOING.    D-L

.DEN...NONE.

In the hours before

Special weather statement, Jul 8, 10:40 AM MDT, 5 hours 42 minutes before
COZ030>051-082000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1040 AM MDT SUN JUL 8 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE ANCHORED OVER THE
CENTRAL GREAT PLAINS WILL CONTINUE TO ALLOW TROPICAL MONSOONAL
MOISTURE TO CIRCULATE NORTH FROM MEXICO ACROSS THE DESERT SOUTHWEST
AND GREAT BASIN INTO THE CENTRAL ROCKY MOUNTAINS.  A WEAK UPPER
LEVEL DISTURBANCE IN THIS WEST TO SOUTHWESTERLY FLOW ALOFT WILL
CONTRIBUTE TO THE OVERALL INSTABILITY OF THE AIR MASS AS WILL AMPLE
LOW LEVEL MOISTURE OVER THE HIGH PLAINS WHERE SURFACE DEWPOINTS WILL
REMAIN IN THE 50S AND LOWER 60S.  INCREASING LOW LEVEL EASTERLY
UPSLOPE FLOW THIS AFTERNOON AND EVENING OVER THE HIGH PLAINS WILL
ENHANCE THUNDERSTORM DEVELOPMENT ALONG THE EASTERN FOOTHILLS.
ADEQUATE DIRECTIONAL SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF
ISOLATED SEVERE THUNDERSTORMS OVER THE PLAINS EVEN THOUGH THE
OCCURRENCE OF LARGE HAIL MAY BE REDUCED BY FREEZING LEVELS WELL
ABOVE 16 THOUSAND FEET MSL.  AMPLE MOISTURE WILL BE PRESENT FOR
LOCALLY HEAVY THUNDERSTORM RAINS.  TRAINING OF STORMS ACROSS THE
SAME AREA WILL CAUSE INCREASED TOTAL RAINFALL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON AND MOVE TO THE
EAST AND NORTHEAST OVER THE URBAN CORRIDOR AND HIGH PLAINS DURING
THE LATE AFTERNOON AND EVENING.  ISOLATED SEVERE THUNDERSTORMS WILL
PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WITH UP TO 2.50
INCHES OF RAINFALL IN AN HOUR.  THIS AMOUNT OF RAIN MAY CAUSE
FLOODING OF SMALL STREAMS...NORMALLY DRY GULCHES...FLOOD PRONE OR
LOW LYING AREAS...HIGHWAYS AND URBAN STREETS AND UNDERPASSES...BUT
WILL NOT BE SUFFICIENT FOR MAJOR STREAM OR RIVER FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:07 PM MDTSevere Thunderstorm WarningBOUWeld38 min
Jul 7, 8:54 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 7, 9:05 PM MDTSevere Thunderstorm WarningBOUPark25 min
Jul 7, 9:23 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 8, 12:14 AM MDTSevere Thunderstorm WarningBOULogan46 min
Jul 8, 4:22 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson53 min
Jul 8, 4:55 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson35 min
Jul 8, 5:11 PM MDTFlash Flood WarningBOUArapahoe, Denver94 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.